Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 185, NWS Dodge City, KS

July 28, 2011Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2011, 6:48 PM CDT for Trego County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2011, 6:48 PM CDT (23:48 UTC)
Expired
Jul 28, 2011, 7:06 PM CDT
In force
18 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WUUS53 KDDC 282348
SVRDDC
KSC195-290030-
/O.NEW.KDDC.SV.W.0185.110728T2348Z-110729T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT THU JUL 28 2011

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN TREGO COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF RANSOM...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TREGO CENTER...
  WAKEENEY...
  MAINLY RURAL AREAS OF WESTERN TREGO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3914 9978 3870 9987 3870 10011 3910 10016
      3913 10015
TIME...MOT...LOC 2348Z 186DEG 25KT 3879 9998
WIND...HAIL 60MPH 1.00IN

$$

WAH
1 follow-up statement
316 
WWUS53 KDDC 290006
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT THU JUL 28 2011

KSC195-290016-
/O.CAN.KDDC.SV.W.0185.000000T0000Z-110729T0030Z/
TREGO KS-
706 PM CDT THU JUL 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TREGO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DODGE CITY.

LAT...LON 3914 9978 3870 9987 3870 10011 3910 10016
      3913 10015
TIME...MOT...LOC 0006Z 186DEG 25KT 3891 9996

$$

WAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:35 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 28, 3:35 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT THU JUL 28 2011

.DISCUSSION...

.SHORT TERM...

THE 12 UTC UPPER AIR SUBJECTIVE ANALYSIS INDICATES AN UPPER JET
MOVING THROUGH THE NORTHERN PLAINS STATES WHILE A WEAK TROUGH AND
COLD POOL ACROSS THE FAR NORTHERN ROCKIES AT 500 MB ALSO MIGRATED
EASTWARD. A LARGE WARM PLUME OF VERY WARM AIR STILL ENCOMPASSED THE
CENTRAL AND SOUTHERN ROCKIES. INCREASING MOISTURE INTO THE CENTRAL
PLAINS AT 850 MB WAS NOTED AS THE 16 DEG C ISODROSOTHERM EXTENDED
FROM THE SOUTHEAST US INTO NORTHERN KANSAS, WITH PRECIPITABLE
WATER VALUES IN EXCESS OF 150 PERCENT OF NORMAL AT DODGE CITY.

WIDELY SCATTERED ELEVATED THUNDERSTORMS HAVE DEVELOPED ALREADY IN
THIS VERY UNSTABLE AIRMASS ACROSS THE WESTERN AND NORTHWEST PORTIONS
OF OUR FORECAST AREA THIS AFTERNOON. WE ONLY EXPECT THIS ACTIVITY TO
CONTINUE TO EXPAND THROUGH THE LATE AFTERNOON AND EVENING. THERE IS
WEAK UPPER FORCING IS ALL THAT WE ARE SEEING AT THIS TIME, SO WE ARE
NOT EXPECTING VERY WELL ORGANIZED THUNDERSTORMS FOR WIDESPREAD HEAVY
RAINS OR TRAINING. ABOUT 30 KNOTS OF BULK SHEAR MIGHT LEAD TO WEAKLY
ROTATING CELLS HOWEVER, ABLE TO PRODUCE ISOLATED LARGE HAIL AND
DAMAGING WIND THIS EVENING.

IF THE STORMS REMAIN SCATTERED AT BEST, THERE MAY BE LITTLE MOVEMENT
OF THE SYNOPTIC BOUNDARY DUE TO EXCESSIVE CONVECTIVE OUTFLOW THROUGH
FRIDAY AFTERNOON. THE MODELS IN GENERAL ARE INDICATING THE FRONT BE
PUSHED FARTHER SOUTHWARD TO THE OKLAHOMA LINE, WHICH WOULD ALLOW
REGENERATION OF CONVECTION LATE FRIDAY FOCUSED MORE ON THE CENTRAL
AND SOUTHERN FORECAST AREA. THAT BEING SAID, THE UPPER JET SHOULD BE
POSITIONED ZONALLY ACROSS SOUTH DAKOTA AND NEBRASKA AGAIN FRIDAY,
WHICH MAY CREATE ENHANCED UPPER DIVERGENCE ACROSS NORTHERN KANSAS.
THEREFORE, ANY WHERE IN THE FORECAST AREA HAS AT LEAST A SMALL
CHANCE OF THUNDERSTORMS TOMORROW, AND WE WILL LIKELY SEE A REPEAT OF
SCATTERED HEAVY RAIN PRODUCING CONVECTION. CLOUDS/CONVECTION TODAY AND
ADDITIONAL CHANCES TONIGHT SHOULD PROVIDE SOME RELIEF TO THE
WIDESPREAD 100 DEGREE TEMPERATURES ON FRIDAY WITH TEMPERATURES IN
THE LOW TO UPPER 90S. SATURDAY PRESENTS MORE OF A FORECAST CHALLENGE
WITH RESPECT TO WHERE THE SYNOPTIC BOUNDARY MIGHT WIND UP BEING
POSITIONED. THE CONSENSUS HOWEVER IS FOR TEMPERATURES TO WARM BACK
INTO THE 100+ DEGREE ZONE WITH THE ECMWF AND GFS BOTH MAINTAINING AN
ESSENTIALLY DRY FORECAST ACROSS THE DDC FORECAST AREA. AN OUTLYING
WRF/NAM WILL EXTEND CONVECTION FARTHER WEST INTO SOUTHCENTRAL
KANSAS.

RUSSELL

.LONG TERM...

THE SHORTWAVE TROUGH AND ASSOCIATED JET STREAK MENTIONED IN THE DAYS 1-2
DISCUSSION WILL BE MOVING AWAY FROM OUR AREA BY FRIDAY NIGHT AND
SATURDAY, AND WE WILL NO LONGER BE IN THE RIGHT ENTRANCE REGION OF
THE JET. IN ADDITION, THE NEXT SHORTWAVE TROUGH WILL BE PASSING ACROSS
SASKATCHEWAN BY SATURDAY. LEE TROUGHING AHEAD OF THIS FEATURE WILL
RESULT IN LOW-LEVEL FRONTOLYSIS ACROSS KANSAS SINCE SURFACE WINDS
WILL BE SOUTHERLY UP AND DOWN THE PLAINS. SO IN THE ABSENCE OF JET
FEATURES AND FRONTS THAT WOULD PROMOTE LIFT, ANYTHING MORE THAN VERY
ISOLATED THUNDERSTORMS IS NOT EXPECTED. THIS SHORTWAVE TROUGH IS NOT
EXPECTED TO BE STRONG ENOUGH OR FAR ENOUGH SOUTH TO HELP PUSH A COLD
FRONT THROUGH OUR FORECAST AREA. BY SUNDAY AND MONDAY, UPPER LEVEL
RIDGING WILL BUILD ACROSS THE CENTRAL PLAINS AS THE NEXT SHORTWAVE
TROUGH APPROACHES MANITOBA. THIS SHORTWAVE TROUGH WILL RESULT IN LEE
TROUGHING ONCE AGAIN UP AND DOWN THE PLAINS. SO ANYTHING MORE THAN
ISOLATED THUNDERSTORMS IS STILL NOT EXPECTED IN THE ABSENCE OF
LOW-LEVEL CONVERGENCE. IN ADDITION, LOW LEVEL TRAJECTORIES ARE
ADVERTISED TO BE SOUTHERLY INSTEAD OF SOUTHWESTERLY, SO EXTREME HEAT
SHOULD BE ABSENT. NEVERTHELESS, IT WILL STILL BE HOT WITH HIGHS IN
THE UPPER 90S TO AROUND 102.

FROM TUESDAY INTO FRIDAY, THE UPPER-LEVEL RIDGE IS ADVERTISED BY ALL
THE MODELS TO FLATTEN OUT, WITH MAINLY ZONAL FLOW ACROSS THE CENTRAL
AND NORTHERN PLAINS. HOWEVER, A SURFACE FRONT THAT PROGRESSES DOWN
THE PLAINS IN THE WAKE OF A SHORTWAVE TROUGH TUESDAY NIGHT IS EXPECTED
TO STALL OUT ACROSS OUR FORECAST AREA FOR A FEW DAYS. THERE WILL BE
OPPORTUNITIES FOR ISOLATED TO SCATTERED THUNDERSTORMS ALONG THIS
FRONT EACH DAY THROUGH SATURDAY AUGUST 5TH. SOUTH OF THE FRONT IT
WILL BE EXTREMELY HOT GIVEN THE EXPECTED LOW TO MID-LEVEL DOWNSLOPE
FLOW TO THE NORTH OF THE FLAT 500MB RIDGE AXIS. TEMPERATURES IN OUR
SOUTHERN COUNTIES COULD REACH TO BETWEEN 105F AND 110 EACH DAY. IT IS
UNCLEAR EXACTLY WHERE THIS FRONT WILL BE. SO THE EXTREME HEAT COULD
EASILY EXTEND NORTHWARD TO INCLUDE DODGE CITY AND GARDEN CITY.

FINCH

&&

.AVIATION...

THUNDERSTORMS ARE POSSIBLE AT DDC/GCK/HYS BETWEEN 21 AND 12 UTC.
EXPECT LOCALLY STRONG WINDS IN VICINITY OF THESE STORMS.
AWAY FROM THE THUNDERSTORMS, VFR CONDITIONS CAN BE EXPECTED ALONG
WITH A WIND SHIFT TO THE NORTHEAST AROUND 00Z.

FINCH

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  95  73 100 /  50  30  40  10
GCK  70  94  70  97 /  50  30  30  10
EHA  71  95  70  99 /  40  30  40  10
LBL  73  97  72  99 /  40  30  30  10
HYS  72  91  72  99 /  60  40  40  10
P28  76  99  76 102 /  20  20  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ066-080-081-089-
090.

&&

FN33/24/24
Hazardous weather outlook, Jul 28, 9:15 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DODGE CITY KS
915 AM CDT THU JUL 28 2011

KSZ030-031-043>046-061>066-074>081-084>090-290930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
915 AM CDT THU JUL 28 2011 /815 AM MDT THU JUL 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON. A
LIMITED NUMBER OF STORMS MAY BECOME SEVERE WITH WIND GUSTS IN EXCESS
OF 60 MPH, HAIL LARGER THAN QUARTERS AND CLOUD TO GROUND LIGHTNING.
ALSO, A FEW OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL, ESPECIALLY ALONG AND NORTH OF A LINE FROM SYRACUSE TO HAYS.

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON ALONG AND EAST OF THE
STAFFORD TO GREENSBURG AND COLDWATER CORRIDOR. PLEASE REFER TO THE
LATEST WEATHER MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN DURING THE DAY FRIDAY AND
INTO FRIDAY NIGHT WITH THE MAIN THREAT GUSTY WINDS AND CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SINCE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SPOTTER ACTIVATION
IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

07/33

In the hours before

Special weather statement, Jul 28, 4:40 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT THU JUL 28 2011

KSZ045-064-065-282230-
HODGEMAN-NESS-PAWNEE-
440 PM CDT THU JUL 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...SOUTHERN NESS
AND WESTERN PAWNEE COUNTIES...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JETMORE...MOVING NORTHEAST AT 20 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3833 9992 3819 9955 3794 9982 3804 10003
TIME...MOT...LOC 2140Z 212DEG 17KT 3805 9988

WAH
Local storm report, Jul 28, 4:52 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             14 SE ULYSSES           37.44N 101.18W
07/28/2011  E0.75 INCH       GRANT              KS   TRAINED SPOTTER

            HEAVY RAIN AND HAIL SIZED LARGE PEA TO PENNY.

&&

MB
Local storm report, Jul 28, 5:32 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
532 PM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     6 SSE THE SAUNDERS ELEV 37.39N 102.00W
07/28/2011  E75 MPH          STANTON            KS   TRAINED SPOTTER

0515 PM     HAIL             6 SSE THE SAUNDERS ELEV 37.39N 102.00W
07/28/2011  E1.00 INCH       STANTON            KS   TRAINED SPOTTER

&&

SAM
Special weather statement, Jul 28, 5:55 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT THU JUL 28 2011

KSZ045-282345-
NESS-
555 PM CDT THU JUL 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NESS COUNTY...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF NESS CITY...MOVING NORTH AT 20
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3869 9978 3834 9990 3835 10013 3870 10014
      3870 9982
TIME...MOT...LOC 2255Z 183DEG 19KT 3844 10001

WAH
Local storm report, Jul 28, 6:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     4 WSW NESS CITY         38.42N 99.97W
07/28/2011  E65 MPH          NESS               KS   PUBLIC

&&

SAM
Special weather statement, Jul 28, 6:41 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT THU JUL 28 2011

KSZ030-290030-
TREGO-
641 PM CDT THU JUL 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TREGO COUNTY...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF RANSOM...MOVING NORTH AT 30
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN WESTERN TREGO COUNTY...INCLUDING THE CITIES OF TREGO
CENTER...WAKEENEY AND VODA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3870 9987 3870 10011 3910 10016 3913 10015
      3914 9978
TIME...MOT...LOC 2341Z 186DEG 25KT 3874 9998

WAH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:24 PM CDTSpecial Weather StatementDDCScott51 min
Jul 27, 9:28 PM CDTSpecial Weather StatementDDCLane47 min
Jul 27, 11:35 PM CDTSevere Thunderstorm WarningDDCEllis, Trego40 min
Jul 28, 3:46 AM CDTHeat AdvisoryDDCBarber, Comanche, Kiowa, Pratt, Stafford15 hr
Jul 28, 3:50 PM CDTSpecial Weather StatementDDCStevens40 min
Jul 28, 4:27 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens36 min
Jul 28, 4:36 PM CDTSpecial Weather StatementDDCPawnee39 min
Jul 28, 4:40 PM CDTSpecial Weather StatementDDCHodgeman50 min
Jul 28, 5:07 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton38 min
Jul 28, 5:55 PM CDTSpecial Weather StatementDDCNess50 min
Jul 28, 6:00 PM CDTSevere Thunderstorm WarningDDCNess33 min
Jul 28, 6:41 PM CDTSpecial Weather StatementDDCTrego49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.